Minnesota, 2023

Damaging Wind in Minnesota, June 2, 2023

June 2, 2023 · NWS ARX · 1 event in 1 county or zone

A wide area of storms from the Central to Northern Plains initiated during the afternoon of June 2nd. A cluster of storms in the afternoon moved from Iowa into southeast Minnesota and resulted in severe winds that snapped a large tree near Byron (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A wide area of storms from the Central to Northern Plains initiated during the afternoon of June 2nd. A cluster of storms in the afternoon moved from Iowa into southeast Minnesota and resulted in severe winds that snapped a large tree near Byron (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 2, 1:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 2, 1:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Fri Jun 2 2023

.DISCUSSION...(Tonight through Friday)
Issued at 235 PM CDT Fri Jun 2 2023

Key Messages:

 - Scattered, mostly afternoon storms this weekend. Staying warm,
but not abnormally humid.

 - Looking a bit cooler, more seasonable next week. Some rain
chances, but much uncertainty in how that plays out.

* WEEKEND: summer warmth, but not necessarily the humidity.
  Scattered, mostly afternoon shower-storm chances.

Warm airmass will hold across the local area through the weekend
with 850 mb temps hovering around +16 C. RAW model blends are 5 to
10 degrees cooler compared to their bias corrected cousins. Highs
have been outperforming the RAW, and while the NBM has been warming,
still shooting a bit above that. Will continue to lean into the top
end of the guidance. The spate of dry days lend some support to
going warm, especially in sandier locations (KLSE for one
should/will top out a few ticks above even the warmest guidance).

That said, it doesn't look to be oppressive heat as sfc dew points
(and thus humidity) currently look to top out in the lower 60s. Not
a strong tap into gulf moisture, with the main plume of higher sfc
moisture slated to hold just to the west. Some afternoon mix also
should lower Tds a bit. Max heat indices are likely to hover right
around the apparent temp.

As for rain chances, still lacking a strong focusing mechanism. Weak
remnant of MCV from yesterday hovering across the area but no sfc
boundaries of note. Some suggestions in medium range guidance of a
weak upper level ripple that could provide a spark on Sunday - and a
more definable area for higher shower/storm chances. Storms kicked
off late this morning, continuing to blossom in higher 1500-2500
J/kg SBCAPE gradient across MN into northern WI. Some hints in the
wind fields support further development in these areas, although at
least spotty activity is possible elsewhere. Wind shear is little to
nil. In fact, vertical wind fields are so light, convection is more
likely to go up and "sit" where its at before raining out. Left over
outflows will then serve as forcing mechanisms for more
showers/storms. Enough instability to warrant some small hail in any
stronger storm with some gusts in the mid 20s to around 30 mph.
Temps could also fall off upwards of 15 degrees where it rains. PWs
of 1.5+" and warm cloud depth of 3500 m support locally heavy
downpours, with amounts aided by the anticipated slow movement of
convection.

Sat and Sun present a similar scenario, with the aforementioned weak
impulse Sunday potentially providing a more refined focus for
initiation.

* NEXT WEEK: ridge shifting a bit west...cooler compared to the
  weekend. Rain chances more murky.

Stout upper level ridge continues to dominate much of the CONUS, and
looks to hold fast through the weekend. The models start to suggest
a buckling of the ridge axis westward as they drop various shortwave
troughs across the ridge, carving out more troughing for the east
coast. The GFS has been the more aggressive of the models with the
shortwaves and the push west of the ridge, but the EC is showing
some leanings that way in recent runs too. The GFS remains the
cooler solution with over 75% of its members keeping highs at KLSE
(for instance) in the low to mid 70s next week. Some potential for
sub 70 highs. The EC shows greater spread in possible outcomes, but
favors mid 70s to low 80s. The GFS is still the basement when it's
compared to the other modeled output with the EC hanging out in the
attic. Support continues to favor a warmer outcome, but likely not
the 90 degree highs some have/and will experience this weekend.

Depending on how far west the east coast troughing encroaches, bits
of shortwave energy/back door cold fronts could sweep across parts
of the upper mississippi river valley/western great lakes - with
related shower/storm chances. Not much clarity in this stead and
confidence remains low on what day(s) would offer the higher threat
for rain. Again, the GEFS more westward solution would bring more
rain to the area - with 7 day accums currently progged to push 1+
inches. The EPS is much less - under 1/2". Given convective nature
of any pcpn, take those amounts with a grain of salt. That said,
they do continue to illustrate the model differences. Will let the
model blend dictate rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Jun 2 2023

Similar to previous days, current satellite and radar show that
scattered showers and thunderstorms have started to pop up across
the region this early afternoon. The challenge continues to be in
determining the exact location and timing of any storms that do
develop. However, with some development already showing and
favorable conditions per model guidance, have continued the VCTS and
added a tempo group to cover -RA and winds at KRST.  With a little
lower confidence in spatial coverage, will remain with the VCTS at
KLSE for now and will continue to monitor for short term updates
that may be needed. Will note that short periods of visibility
restrictions as well as enhanced wind gusts will be possible with
any storm that does develop. Otherwise, mainly VFR conditions
through the period, with winds becoming more SE/E and decreasing
through the overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION.....EMS
Hazardous weather outlook, Jun 2, 3:38 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
438 AM CDT Fri Jun 2 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
438 AM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today through tonight with lightning
as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible Saturday into Sunday and Monday
into Tuesday. The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAR

In the hours before

Local storm report, Jun 2, 1:20 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
220 PM CDT Fri Jun 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     Hail             Thorp                   44.96N 90.81W
06/02/2023  E0.50 inch       Clark              WI   Public

            Report from mPING: Half-inch (0.50 in.).

&&

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Olmsted

When
June 2, 2:00 PM CST
Where
Olmsted County, Byron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.030, -92.650

Public provided a picture of a large tree snapped and blown over via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109999.